Alert archive / Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 258, NWS Blacksburg, VA

September 9, 2009Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 9, 2009, 12:40 PM EDT for Tazewell County, Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2009, 12:40 PM EDT (16:40 UTC)
Expired
Sep 9, 2009, 1:45 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 12:16 PM EDT, 24 minutes earlier.

Area forecast discussion, Sep 9, 12:16 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1216 PM EDT WED SEP 9 2009

.SYNOPSIS...
AN UPPER LOW PRESSURE OVER THE LOWER OHIO VALLEY WILL SHIFT
SOUTHEAST TO OVER THE REGION TODAY AND LINGER INTO THURSDAY. THE
UPPER LOW WILL THEN WEAKEN AND LIFT NORTHWARD THE END OF THE
WEEK. THIS FEATURE WILL KEEP A THREAT OF SHOWERS AND STORMS FOR
THE AREA INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SLOW-MOVING CLOSED LOW...WITH A PRIMARY CIRCULATION CENTER LOCATED
OVER ERN KY THIS MORNING...WILL CONTINUE TO DRIFT SEWD OVER THE SRN
APPALACHIANS THROUGH THIS EVENING. THUNDERSTORMS AND SHOWERS FORMED
ALONG THE LEFT EXIT REGION OF STRONG JET STREAK.

THE COMBINATION OF RELATIVELY STEEP LOW-MID LEVEL LAPSE RATES WITH
DAYTIME HEATING...THE MID LEVEL COLD POOL AROUND MINUS 14 C AT 500
MB...AND MEAN FLOW ONLY AROUND 5 KNOT SHOULD RESULT IN WIDESPREAD
CONVECTION THIS AFTERNOON ESPECIALLY IN THE WEST. SOME THE STORMS
THIS AFTERNOON COULD CONTAIN LOCALLY HEAVY RAINS (SLOW MOVERS WITH
PWATS INCREASING)...HAIL AND GUSTY WINDS.

FOR NOW...ELECTED NOT ISSUE A FLASH FLOOD WATCH BECAUSE WE HAVE BEEN
FAIRLY DRY AND FFG INDICATES THAT IT WOULD TAKE 1.5 TO 2.0 INCHES IN
AN HOUR AND AROUND 2.5 INCHES IN LESS THAN 3 HOURS TO CAUSE PROBLEMS
IN MOST OF THE MTNS. HOWEVER...WILL ADD THE MENTION OF THE THREAT OF
ISOLATED FLASH FLOODING IN THE HWO.

INCREASED POPS FOR CONVECTION FURTHER EAST INTO THIS AFTERNOON.
HIGH TEMPERATURES ARE TRICKY DEPENDING ON CLOUD COVER...SO MADE ONLY
MINOR ADJUSTMENTS.

.PREVIOUS DISCUSSION...

WATER VAPOR SHOWS THE UPPER LOW OVER NRN KY SWINGING SOUTHEASTWARD
AS A SHORT WAVE AND ASSOCIATED STRONG JET STREAK MOVES INTO THE
SRN APPLNS. TSTMS HAVE CONTINUED ON THE LEFT EXIT REGION OF THIS
JET...MAINLY SOUTHWEST OF THE CWA. HOWEVER...AS THE SHORT WAVE AND
UPPER CONTINUES TO SWING SOUTHEAST...THE COLD POOL WILL MOVE
ACROSS THE CWA TODAY. IF WE GET MUCH HEATING...FAIRLY STRONG LAPSE
RATES SHOULD PROMOTE WIDESPREAD DEEP CONVECTION...MAINLY IN THE
MTNS. I HAVE KEPT THE LIKELY POPS FOR MUCH OF THE MTNS...AND
RAISED THEM TO CATEG FOR THE NRN MTNS OF NC AND MTN EMPIRE OF VA.
STORMS TODAY WILL BE SLOW MOVING...AND THE PWATS ARE SLOWLY
INCREASING TO AROUND 1.25 INCHES...SO I HAVE ADDED IN HEAVY RAIN
WITH THE TSTMS. IF WE GET UNSTABLE ENOUGH FOR CONVECTION TO
BECOME ORGANIZED TODAY- MULTICELL CLUSTERS...THEN A FLASH FLOOD
WATCH MAY NEED TO BE ISSUED. HOWEVER...WE HAVE BEEN FAIRLY DRY AND
FFG INDICATES THAT IT WOULD TAKE 1.5 TO 2.0 INCHES IN AN HOUR AND
AROUND 2.5 INCHES IN LESS THAN 3 HOURS TO CAUSE PROBLEMS IN MOST
OF THE MTNS...SO WE ARE NOT ESPECIALLY SUSCEPTIBLE RIGHT NOW. WILL
NOT ISSUE A WATCH...BUT WILL ADD THE THREAT OF ISOLATED FLASH
FLOODING INTO THE HWO. HIGHS TODAY ARE HIGHLY DEPENDENT ON CLOUD
COVER. WITH MORE CLOUDS EXPECTED IN THE MTNS...THINK HIGHS WILL BE
COOLER THAN YESTERDAY. HIGHS TODAY WILL BE SIMILAR TO YESTERDAY
EAST OF THE MTNS.

TONIGHT...I HAVE KEPT LINGERING CONVECTION INTO THE OVERNIGHT
HOURS...TRANSITIONING TO MAINLY ALONG THE BLUE RIDGE- ESPECIALLY
IN NW NC AND FAR SW VA WHERE A FAIRLY STRONG LOW LEVEL UPSLOPE
FLOW DEVELOPS. WITH CONTINUED CLOUD COVER AND AN EAST TO SOUTHEAST
FLOW...HAVE KEPT LOWS ON THE WARM SIDE OF GUIDANCE.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
REX BLOCK OVER THE OHIO VALLEY/MIDDLE ATLANTIC WILL DRIFT EAST OVER
THE NEXT FEW DAYS. THE UPPER HIGH PORTION OF THE BLOCK WILL MOVE
INTO NEW ENGLAND...CAUSING SURFACE HIGH PRESSURE TO STRENGTHEN. THIS
PATTERN WILL GIVE THE COASTAL LOW A NUDGE TOWARDS THE DELMARVA
THURSDAY AND THURSDAY NIGHT. AS A RESULT...NE COMPONENT/WEDGE WILL
INTENSIFY A BIT OVER THE CWA...AS H85 TEMPS DROP INTO THE +12C TO
+10C RANGE...BASICALLY A WEAK BACKDOOR COLD FRONT. ANOTHER
DISTURBANCE WILL ROUND THE UPPER LOW AND MOVE FROM PA TO WEST
VA...THUS ALLOWING SOME SHWS TO DEVELOP MAINLY IN THE WEST AGAIN
THURSDAY. MORE OF A STRAIGHT EASTERLY WIND THROUGH THE NC HIGH
COUNTRY EARLIER THURSDAY MAY BE RESPONSIBLE FOR -RA/-DZ FOR THE
FIRST HALF OF THURSDAY. WIDESPREAD CLOUDINESS SHOULD BEGIN TO
BREAK LATE PM AS NE WINDS DELIVER A GOOD CHUNK OF LOWER DEWPOINT
AIR. HIGH TEMPS ARE TOUGH THIS DAY...BUT DID KNOCK THEM DOWN A FEW
TO AT LEAST PLACE THEM IN THE HIGHER SIDE OF GUIDANCE. IF SUN POPS
OUT QUICKER THAN THOUGHT THURSDAY...THEN MAX T MAY BE WARMER.
WINDS FINALLY GO TO THE WEST SIDE OF THE COMPASS BEGINNING
THURSDAY NIGHT....AND THE RESULTING LATE CLEARING SHOULD PUT MOST
SPOTS BELOW 60F. UPPER LOW/COLD POOL ALTHOUGH EXITING WILL BE
CLOSE ENOUGH FOR THE REST OF THE SHORT TERM FOR SLT CHC POPS.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
GFS AND NAM (AS FAR AS IT GOES) BOTH LIFT THE CENTRAL APPALACHIAN
UPPER LOW SLOWLY NE BY THE WEEKEND WITH SHORT-WAVE RIDGE TRYING TO
BUILD IN ACRS THE OH VALLEY...12Z GFS DIFFERED CONSIDERABLY FROM THE
06Z RUN WITH CUT-LOW OVER THE GREAT PLAINS ON THE 06Z RUN SHIFTED
WAY FURTHER WEST OVER NORTHERN ROCKIES ON 12Z. THIS IN TURN PUMPS A
BIG RIDGE UP OVER THE MID-MISSISSIPPI VALLEY AND KEEPS NW FLOW ALOFT
ACROSS THE EAST COAST. THIS IS ALSO AT CONSIDERABLE VARIANCE FROM THE
00Z EC MODEL WHICH HAS SW FLOW ALOFT ACROSS THE MID-ATLANTIC AND
WITH THE UPPER LOW OVER NEBRASKA WHICH IS ALSO CLOSER TO GEM 12Z
SOLUTION. HPC EARLY DISCUSSION BRINGS THE PERSISTENT COASTAL LOW A
LITTLE FURTHER WEST BUT THE EFFECTS ON LOCAL WEATHER SHOULD BE
MINIMAL. HPC ALSO SUGGESTED A BLEND BETWEEN UKMET/CANADIAN ON
ENSEMBLES ON THE POSITION OF THE WESTERN LOW AND DISCARDING THE 12Z
GFS WESTERN SOLUTION AS AN OUTLIER. EITHER WAY BOTTOM LINE FOR THIS
AREA IS STILL ONLY SLGHT CHC POPS OVER THE WEEKEND AND INCREASING TO
CHANCE POPS BY LATER MON INTO TUE...BUT NO SIGNIFICANT OR WIDESPREAD
RAINFALL IS EXPECTED. TEMPS WILL ALSO REMAIN CLOSE TO SEASONAL
NORMALS WITH LITTLE SUBSTANTIAL CHANGE IN THE AIR MASS ACROSS THE
REGION INTO EARLY NEXT WEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
AN UPPER LOW ACROSS EASTERN KENTUCKY WILL DROP SOUTHEAST ACROSS
OUR REGION THIS AFTERNOON INTO TONIGHT. HEATING COMBINED WITH THE
COLD TEMPERATURES ALOFT ASSOCIATED WITH THE UPPER LOW...WILL
GENERATE WIDESPREAD SHOWERS/TSTMS IN THE MTNS...AND SCATTERED
STORMS IN THE EAST.

BLF AND LWB HAVE THE BEST CHANCE OF A THUNDERSTORM...SO INCLUDED
VICINITY TSTMS TO THE BLF AND LWB TAFS WITH TEMPO GROUPS FOR WHEN
TSTMS ARE MOST LIKELY TO HIT THE AIRPORTS. CHANCE ARE LESS IN THE
EAST AND ADDED JUST THE MENTION OF VCNTY TSTMS AT ROA...AND VCNTY
SHWRS AT LYH.

STORMS WILL BE SLOW MOVING...SO WILL BRING HEAVY RAIN AND A GOOD CHC
OF IFR CONDS IF THEY PASS DIRECTLY OVER AN AIRPORT. AS THE COLD POOL
ALOFT MOVES EAST OF THE AREA BY EVENING...AND WE LOSE THE BETTER
LAPSE RATES...THE STORMS IN THE AREA WILL DIMINISH DURING THE
EVENING. HOWEVER...WITH A STRONGER EAST-SOUTHEAST UPSLOPE FLOW
DEVELOPING OVERNIGHT...SHOWERS COULD LINGER ALONG AND EITHER SIDE OF
THE BLUE RIDGE ALL NIGHT. IN ADDITION...THERE WILL BE LOWERING CIGS
AND VSBY OVERNIGHT WITH THE MOIST SE FLOW. MORNING LOW CLOUDS AND FOG
SHOULD LIFT AROUND 14Z.

THE WEATHER PATTERN REMAINS ABOUT THE SAME THURSDAY WITH
THE UPPER LOW ABOUT OVERHEAD INTO THURSDAY EVENING. ONCE THE SUN
GET OUT...AND THERE IS SOME SFC HEATING MORE CONVECTION IS
EXPECTED TO DEVELOP ACROSS THE AREA THURSDAY AND POSSIBLY AGAIN
ON FRIDAY BUT MAINLY ISOLATED ON FRIDAY AS THE COLD POOL SLIDES
EAST. WEAK HIGH PRESSURE RIDGES IN FROM THE NORTH OVER THE WEEKEND
WITH MAINLY VFR EXPECTED OUTSIDE OF OVERNIGHT LOW CLOUDS/FOG AND
ISOLATED AFTERNOON SHRA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JJ/KK
SHORT TERM...KM
LONG TERM...PC
AVIATION...JJ/KK
Hazardous weather outlook, Sep 9, 9:48 AM EDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 AM EDT WED SEP 9 2009

NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-101400-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-
948 AM EDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL LOW MOVING THROUGH KENTUCKY IS EXPECTED TO PRODUCE
SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THE STORMS WILL
BE SLOW MOVING AND PRODUCE HEAVY RAINFALL. ISOLATED FLASH FLOODING
MAY DEVELOP. SOME OF THE STRONGER THUNDERSTORMS MAY ALSO CONTAINS
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE UPPER LEVEL LOW MAY BRING ANOTHER ROUND OF THUNDERSTORMS INTO
THE AREA THURSDAY...AND MORE HEAVY RAIN WITH ISOLATED FLASH
FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ011-013-014-016>020-022>024-032-033-WVZ043>045-101400-
SURRY-WILKES-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
SUMMERS-MONROE-GREENBRIER-
948 AM EDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL LOW MOVING THROUGH KENTUCKY MAY PRODUCE
SCATTERED THUNDERSTORMS FROM THIS AFTERNOON INTO THIS EVENING.
ANY STORMS WILL BE SLOW MOVING AND PRODUCE HEAVY RAINFALL.
ISOLATED FLASH FLOODING MAY DEVELOP. SOME OF THE STRONGER
THUNDERSTORMS MAY ALSO CONTAINS HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ034-035-043>047-058-059-101400-
STOKES-ROCKINGHAM-CASWELL-YADKIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
948 AM EDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 9, 12:10 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 PM EDT WED SEP 9 2009

NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-045-091815-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-SUMMERS-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...BLAND...WYTHEVILLE...INDEPENDENCE...WHITETOP...
TROUTDALE...VOLNEY...BLUEFIELD...FLAT TOP...HINTON...HIX...
LEWISBURG...QUINWOOD...DUO...RAINELLE
1210 PM EDT WED SEP 9 2009

...THUNDERSTORMS WILL EFFECT SOUTHWESTERN VIRGINIA AND SOUTHEASTERN
WEST VIRGINIA...

LATE MORNING THUNDERSTORMS WILL MOVE ACROSS SOUTHWESTERN VIRGINIA
AND SOUTHEASTERN WEST VIRGINIA THROUGH EARLY THIS AFTERNOON. WIND
GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. VERY
HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:02 PM EDTSpecial Weather StatementRNKCarroll28 min
Sep 9, 12:29 AM EDTSpecial Weather StatementRNKFloyd, Pulaski61 min
Sep 9, 12:32 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth58 min
Sep 9, 1:08 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell43 min
Sep 9, 1:28 PM EDTFlash Flood WarningRNKBland, Smyth, Tazewell4 hr
Sep 9, 1:42 PM EDTSpecial Weather StatementRNKGrayson, Wythe63 min
Sep 9, 2:41 PM EDTSpecial Weather StatementRNKCarroll34 min
Sep 9, 3:14 PM EDTSpecial Weather StatementRNKPulaski61 min
Sep 9, 3:39 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington36 min
Sep 9, 4:12 PM EDTSpecial Weather StatementRNKCity of Radford33 min
Sep 9, 7:32 PM EDTAreal Flood AdvisoryRNKCity of Roanoke3 hr
Sep 9, 7:52 PM EDTFlash Flood WarningRNKCity of Roanoke3 hr
Sep 9, 1:07 AM EDTSpecial Weather StatementRNKAshe53 min
Sep 8, 9:18 PM EDTSpecial Weather StatementRNKMercer27 min
Sep 8, 9:36 PM EDTFlash Flood WarningRNKMercer3 hr
Sep 8, 10:20 PM EDTSpecial Weather StatementRNKMonroe, Summers55 min
Sep 9, 2:57 PM EDTSpecial Weather StatementRNKSummers63 min
Sep 9, 5:12 PM EDTSpecial Weather StatementRNKSummers63 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.